Virginia, 2024

Hail and Damaging Wind in Virginia, May 23, 2024

May 23, 2024 · NWS LWX · 2 events in 2 counties and zones

A couple of thunderstorms produced localized damaging wind gusts and hail over northwestern Virginia into north-central Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of thunderstorms produced localized damaging wind gusts and hail over northwestern Virginia into north-central Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:08 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 23, 2:08 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Thu May 23 2024

.SYNOPSIS...
A cold front will drop into the Mid-Atlantic through tonight,
then return northward as a warm front Friday. The front will
then meander north to south over the weekend, before being
overtaken by a much stronger cold front Monday. High pressure
looks to build toward the area by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A thick low to mid-level cloud deck associated with morning
shower activity has finally begun to exit toward the Delmarva
Peninsula. In the wake, the GOES-16 visible satellite channel
shows abundant cirrus tracking overhead. However, it has not
been too much of a hindrance to cumulus development. Cumulus
have been rather shallow in nature and generally resistant to
stronger upward development. Although the latest objective
analysis paints surface-based CAPE values in the 1,000 to 1,500
J/kg range, there is some mid-level dry air as seen on local
aircraft soundings. This appears to be one of the main impeding
factors at this point from more robust development.

Current conditions are warm and modestly humid with temperatures
in the upper 70s to low 80s. Forcing should improve later in the
day as a slow moving cold front approaches from the west. Its
current position stretches from southwestern Pennsylvania back
into the lower Ohio Valley. As this system edges toward the
east, lift should improve thanks to the increasing low-level
frontal convergence. The degree of coverage and intensity of
such convection still remains to be seen. Based on the 12Z
morning high-resolution models, they were not too enthusiastic
on a more widespread threat. Given the degree of instability,
frontal lift, and half decent shear, isolated storms could pose
a risk for damaging winds and large hail. The Storm Prediction
Center Marginal risk area covers most locations east of Garrett
County. Will continue to monitor the convective trends for any
changes to the forecast package.

Given the slow movement of the mentioned frontal boundary, there
is certainly a non-zero threat of flooding. As mentioned
earlier, the coverage of any such convection is somewhat
unknown. Showers and thunderstorms could repeat in a west-east
fashion along this frontal zone. One recent inhibiting factor is
the decrease in the column moisture content. Precipitable water
values have dropped by around 0.25 inches since early this
morning. Current values run between 1.10 to 1.30 inches which is
around the 75th percentile for mid/late May. A Marginal risk for
excessive rainfall has been maintained across the entire area by
the Weather Predicion Center.

Showers and thunderstorms will likely linger into the night as
the front slowly pushes off to the south. Conditions remain
seasonably mild with low temperatures in the 60s, locally
falling into the mid/upper 50s over the higher terrain.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
By Friday morning, this frontal zone is forecast to be near the
I-64 corridor. Its ultimate position will depend on how
overnight convection plays out though. This should be the
furthest south position of the boundary before it gradually
returns northward as a warm front through the day. Locations
along and south of this boundary will see the best opportunity
for additional storms. However, any severe threat should be
confined to the locations well to the south across South
Carolina into Georgia. Generally speaking, it will be an
unsettled pattern to finish the work week and into the holiday
weekend. It will certainly not be a washout by any means, but it
is definitely best to be prepared for the threat for
thunderstorms. The warm and moist environment certainly makes
the atmosphere conducive to daily storm threats, particularly
given the nearby front.

Forecast high temperatures on Friday and Saturday will be a tad
cooler owing to the clouds and showers. Expect highs in the
upper 70s to low 80s, locally falling into the upper 60s to mid
70s over mountain locations. Overnight lows should stay fairly
close to preceding nights. This keeps such temperatures around 6
to 10 degrees below average.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The end of the weekend will continue to bring a chance
for showers and thunderstorms to the area with a lingering boundary
nearby. Highs will be in the low to mid 80s with light southeast
winds.

A potent upper trough centered over the Great Lakes on Memorial Day
will likely bring unsettled conditions to the area locally. A strong
cold front will move through the Mid-Atlantic sometime Monday
afternoon. Widespread showers and thunderstorms will be possible
ahead of the frontal passage. Given the increased instability
coupled with strong bulk shear 35+ knots and steep mid-level lapse
rates, there is the potential for strong to severe thunderstorms
during this time period. All convective hazards remain possible for
this event given the favorable setup. We will continue to monitor
this threat as we approach Memorial Day. Highs will be in the low to
mid 80s for most areas aside from the mountains, where 70s will be
more common.

A slight cooldown will occur behind the front and through mid to
late week with lesser chances for precipitation. A weak shortwave
may go through sometime Wednesday and bring another chance for
thunderstorms for the afternoon hours. Still a lot of uncertainty
with the long-term period hazards, especially for Monday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Current convective threats are uncertain and predicated on how
much clearing takes place during peak heating. With a slow
moving cold front approaching from the west, shower and
thunderstorm chances should improve later in the day. Thus, have
maintained a later window for VCTS at the 3 major terminals in
the area. This generally spans around 7 PM until midnight,
locally a bit earlier for the far western terminals. Depending
on how much instability lingers into the overnight hours, some
terminals could see thunder into portions of the night. Given so
much uncertainty, future TAF issuances will need to address any
notable changes.

Winds will briefly shift to out of the northwest tonight before
the boundary returns northward as a warm front. This leads to
south to southeasterly warm advection for much of Friday into
Saturday. Convective chances persist given the warm and humid
air mass coupled with the nearby frontal zone. While much of the
days should yield VFR conditions, restrictions are certainly
possible given the shower/thunderstorm threats.

Sub-VFR conditions will be possible Sunday with any lingering
showers or thunderstorms that cross the terminals. Winds out of
the southeast will be light. By Monday, a cold front approaches
from the west and may bring strong to severe thunderstorms to
the terminals through the afternoon and evening hours before
dissipating.

&&

.MARINE...
Despite the frontal passage, background wind fields should
remain below advisory criteria through at least Saturday. The
primary hazard to those out on the marine waters is the daily
threat for showers and thunderstorms. Looking at the initial
concern, it would be any activity that strengthens toward dusk
and into the overnight hours. Any of the stronger storms may
yield Special Marine Warnings for those affected locations.

The cold front responsible for this activity drifts toward the
lower waters by early Friday morning. However, expect a quick
return of this boundary as it lifts northward on Friday into
Saturday. This keeps the area waters in a more southerly flow
regime, accompanied by daily convective threats. While not a
washout, there will be possible hazardous conditions to boaters
out there, particularly during the afternoon to evening hours
each day.

Sub-SCA winds are expected on Sunday with light winds out of the
southeast. An active Memorial Day may warrant SMWs if any strong
thunderstorms cross the waters during the day.

&&

.TIDES/COASTAL FLOODING...
After the earlier high tide, winds will gradually shift form
southerly to northwesterly today which leads to a decrease in
tidal anomalies. However, this cold front eventually stalls to
the south early Friday before returning northward as a warm
front. Most tidal models show increasing anomalies at this
point, particularly at the usual sensitive locations like the
Southwest D.C. Waterfront and Annapolis. Persistent southerly
winds will maintain elevated water levels over the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/ADM
MARINE...BRO/ADM
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, May 23, 3:21 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
421 PM EDT Thu May 23 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
421 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are forecast this evening. A
few thunderstorms may be severe, with damaging wind gusts and hail
as the primary threats.

A couple isolated instances of flooding are possible this evening.

Thunderstorms may produce hazardous winds and waves over area
waterways this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorm chances are forecast through the upcoming
holiday weekend, mainly during the afternoon and evening hours
each day. A few thunderstorms may be severe Saturday. A more
organized severe weather threat is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
421 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are forecast this evening. A
few thunderstorms may be severe, with damaging wind gusts and hail
as the primary threats.

A couple isolated instances of flooding are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorm chances are forecast through the upcoming
holiday weekend, mainly during the afternoon and evening hours
each day. A few thunderstorms may be severe Saturday. A more
organized severe weather threat is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

MDZ001-501-502-VAZ503-504-WVZ501>506-241000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
421 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are forecast this evening. A
few thunderstorms may be severe, with damaging wind gusts and hail
as the primary threats.

A couple isolated instances of flooding are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorm chances are forecast through the upcoming
holiday weekend, mainly during the afternoon and evening hours
each day. A few thunderstorms may be severe Saturday. A more
organized severe weather threat is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shenandoah

When
May 23, 3:48 PM EST
Where
Shenandoah County, 0.84 mi NE of Strasburg
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.989, -78.359

Ping Pong ball size hail was observed in Strasburg.

Thunderstorm Wind, Loudoun

When
May 23, 5:24 PM EST
Where
Loudoun County, 1.07 mi E of Lovettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.270, -77.610

Multiple trees blew down onto roadways in Lovettsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171595, 1171596.